What Happens to Your Body When you Overdose?

Olivia Kibaba
|
January 15, 2022

A lot can happen when you take more than the usual or recommended dose of a drug. Sometimes, you could experience mild symptoms like loss of coordination. But in extreme cases, you may end up with severe, harmful symptoms or even death. This is called an overdose.

Usually, your body’s metabolism can get rid of the substance, neutralizing the harmful effects. But if the drug level exceeds the threshold that your body can metabolize, the drug’s side effects can harm you physically and mentally.

What is an overdose?

An overdose happens when you take a toxic amount of a medicine or drug. It can be intentional or accidental:

  1. Intentional overdose: This is where a person takes too much of a drug to get high or harm themselves. It involves using prescribed or non-prescribed drugs in excessive quantities to produce euphoria. But in some cases, using illicit drugs after a period of abstinence or in large quantities can also cause an overdose
  2. Accidental overdose: Medicines have benefits. However, an overdose can occur if you take too much or take them simultaneously as other medicines. An overdose is considered accidental when one:
  • Uses the wrong medicine
  • Takes a medicine by mistake
  • Takes too much medicine by mistake
  • Doesn’t follow doctor’s or pharmacist’s instructions properly
  • Takes medicine that’s stronger than they thought
  • Forgets how much medicine they’ve already taken
  • Mixes medicine with alcohol or other drugs
  • Fails to calculate a child’s dosage based on their weight correctly

According to the Centers for Disease Control, there have been 841,000 drug overdose deaths since 1999.

call-911-drug-induced-seizure-illicit-drugs-activated-charcoal-reverse-the-effects-addiction-treatment

In 2019 alone, 70,630 overdose deaths happened in the US. Of this number, about 70% involved an opioid, mainly synthetic opioids. Cocaine, on the other hand, accounted for 15,000 overdose deaths in the US in 2017. The misuse of and addiction to opioids is a crisis that affects public health.

The most recent data by the Centers for Disease Control and Prevention reveals that about 100,306 people died from a drug overdose in the US during the 12 months ending April 2021.

Symptoms of a drug overdose

An overdose is a medical emergency that needs immediate medical attention. Seek medical advice if you exhibit the following symptoms after taking a drug, alcohol, or a combination of both. You can also call 911 for urgent cases.

  • Symptoms of opioid overdose are contracted, small pupils, unconsciousness, and respiratory depression.
  • Symptoms for stimulants like cocaine and meth are seizure, erratic or violent behavior, erratic heartbeat, sweating, and poor muscle control.
  • Symptoms for tranquilizers or sedatives are labored breathing, dizziness, shock, vomiting, incoherence, and coma.
  • Symptoms of marijuana overdose are unsteady gait, profound drowsiness, agitation, tachycardia, and psychosis.
  • Symptoms of hallucinogens like PCP, psilocybin, mescaline, and LSD are agitation, delirium, and psychotic features.
  • Symptoms of Central Nervous System depressants like barbiturates, benzodiazepines, and some sleep medicines are weak pulse, shallow breathing, coma, clammy skin, and even death from respiratory arrest.

With that in mind, let’s look at what happens to your body when you overdose.

What happens to your body when you overdose?

When you overdose, chances are you won’t be aware of what’s happening. However, those around you will spot some or all of the symptoms discussed above. Usually, that’s because of how the drugs interact with your body.

Here’s what happens when you overdose on opioids

opioid-overdose-what-happens-to-your-body-opiates-Oxycontin-norco-fentanyl-hydros-centers-for-disease-control-CDC

When you overdose on opioids, your body temperature, heart rate, and breathing may drop to dangerously low levels, causing suffocation, heart attack, or brain damage. Your veins may collapse and suppress the normal flow of blood throughout the body. You may also find it hard to spit or swallow because of the suppression of the gag reflex.

Opioid overdose may disrupt the normal functioning of receptors between the heart and brain, leading to slow heart rate or no heart rate at all. Slow breathing translates to low oxygen levels and abnormal heart rhythms.

Opioids may also limit oxygen flow to the brain and cause permanent brain damage within four minutes of oxygen deprivation. They may cause seizures that further damage the brain. In extreme cases, this damage can leave you paralyzed and unable to speak.

What happens when you overdose on stimulants?

Overdosing on stimulants or overamping causes the opposite symptoms to overdosing on opioids. Patients experience chest pain, passing out, irregular breathing, racing heart, sweating, feeling hot, high blood pressure, weakness, shaking, or stroke. Overdosing to cocaine is particularly bad and can cause stroke or heart attack.

Other things that might happen when you overdose:

  • You may experience issues with vital signs, like pulse rate, temperature, blood pressure, and respiratory rate. These can increase, decrease or be absent.
  • Skin can be sweaty, cool, dry, or hot.
  • Abdominal pain, blood in bowel movements, diarrhea, etc.
  • Confusion, sleepiness, and coma.
  • Some types of drugs can damage specific organs.
cocaine-stimulant-snorting-drugs-addiction-treatment-overdose-prevention-sobriety-evidence-based-rehab

Medical Treatment for Drug Overdose

There are different treatments for a drug overdose. Your doctor will determine the right one for you based on the type of drugs involved and symptoms. They may:

  • Administer activated charcoal to bind drugs and keep them in the intestines and stomach, thus reducing the amount absorbed into the blood. The drug is then expelled in the stool.
  • Wash your stomach with gastric lavage to get rid of unabsorbed drugs from the stomach.  
  • Restrain and sedate you in case you’re agitated or violent.
  • Issue additional medications to prevent further harm from the drug.

Follow-up

You’ll need to see a doctor for a follow-up to ensure no delayed injuries to any body organ. If it was an intentional overdose, follow-up also ensures that there are systems in place to prevent a recurrence.

Once a deliberate overdose is managed and you are out of immediate medical danger, you’ll need psychiatric care. You may also be considered for a mental health evaluation. Getting support for mental or substance abuse problems can be helpful.

If it’s a child, they’ll need help dealing with the trauma and learning from the mistake. A follow-up can reduce anxiety and educate the child and the parent.

Prevention

Keep all medications in a safe and secure place to prevent accidental overdose. In case it’s an unintentional, illicit drug overdose, it’s best to get away from access to the drugs to prevent the problem from recurring.

If it’s an intentional overdose, you’ll need to address the underlying problem fast. Addiction treatment can help reverse the effects of substance abuse and get you on the path to recovery.

More articles you might find useful:

Struggling With Addiction 2020 © All Rights Reserved
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram